It is currently Mon Apr 21, 2014 1:18 am




Post new topic Reply to topic  [ 6 posts ] 
 I received a reply from that dr's website re: Statins 
Author Message
Post I received a reply from that dr's website re: Statins
It's me again. I just wanted to enclose below the reply that I got from the Dr's. website regarding my concern about Vit. C and statin usage. Although your answers satisfied me completely..I just wanted you to see what they just had written me:

Regarding vitamin c and statins: Those studies looked at people who were in high-risk groups (those taking statins and other cholesterol-management drugs). But it's been known for five years that vitamins E and C inhibit the anti-inflammatory component of statin function (statins are drugs like Mevacor, Lipitor, Crestor, and Prevachol that help manage cholesterol) and thus increase the risk to people who are taking statins. These current studies don't change our recommendations for vitamin E (with vitamin C) in nonstatin users. If you are taking a statin, avoid doses of vitamins E and C greater than 100 IU and 100 mg a day, respectively. And if you aren't taking a statin and decide to take vitamin E, make sure you take vitamin C also (it appears vitamins C and E are both needed for either's arterial benefit).

It seems they are saying it inhibits the anti-inflammatory action of the statin.


Sat Oct 14, 2006 8:06 am
quack
quack

Joined: Fri Nov 25, 2005 3:01 am
Posts: 777
Post 
These guys sure are wierd. True, it may be that any benefits (which are slight if they exist at all) of the statin drugs that have been shown in trials may be due to their anti-inflammatory effect and not to their prime intent of lowering cholesterol. However, I don't recall reading that vitamins E or C inhibit anti-inflammatory drugs. During the inflammatory process free radicals are created, which may cause cellular damage as a secondary effect, and these vitamins most certainly protect against this. Also, inflammation arises during any tissue damage, and since vitamin C is vital to any healing process, this substance will reduce the underlying need for inflammation to occur.

Inflammation includes activity of white blood cells, which need vitamin C to function. Therefore, it's possible to say that vitamin C strengthens the inflammatory process, opposing the statin anti-inflammatory effect. Maybe that's what they're trying to say. However, as I said above, the vitamin will remove the need for inflammation by aiding healing of the arteries, so the overall effect of vitamin C is anti-inflammatory. It also lowers cholesterol, probably also by reducing the need for cholesterol as a healing substance. I just can't get my head around how these guys are thinking, but I'm just a quack.

By the way, no trial has ever shown benefit from statin drugs for women or for elderly men or women, or for men who have no proven heart disease. I don't know which of these catagories, if any, you fit into.

_________________
Dolev


Sun Oct 15, 2006 7:52 am
Profile
Post 
To dolev: I have to tell you I am a female over the age of 60 and I have been greatly helped by a statin. My cholesterol was quite high. I always had good HDL readings. But my total cholesterol was 295 and now it is 219. I do believe that means the statin drug has imeasureably improved my cholesterol numbers. So I am not sure why you believe that it does not help. It did for me. But I am definitely going to continue taking my high does of Vitamin C. I know that has helped me tremendously also. Thanks for the reply. :D


Sun Oct 15, 2006 9:04 am
Enthusiast
Enthusiast

Joined: Wed Nov 23, 2005 10:05 am
Posts: 193
Location: Boston
Post 
So the questions are: Now that your cholesterol numbers are lower, in what way are you healthier? And also, do you believe that you are going to live longer because some drugs are keeping your liver from functioning normally?
http://www.thincs.org/

_________________
-DanSco

Note: I am not a doctor nor do I pretend to be one on the internet. Do not duplicate what I do without a pat on the head from your doctor and a note from your mommy.


Sun Oct 15, 2006 11:47 am
Profile
Ascorbate Wizard
Ascorbate Wizard

Joined: Tue Nov 22, 2005 3:16 pm
Posts: 8845
Location: Lisle, IL
Post Cholesterol is GOOD for you
babs15 wrote:
To dolev: I have to tell you I am a female over the age of 60 and I have been greatly helped by a statin. My cholesterol was quite high. I always had good HDL readings. But my total cholesterol was 295 and now it is 219. I do believe that means the statin drug has imeasureably improved my cholesterol numbers. So I am not sure why you believe that it does not help. It did for me. But I am definitely going to continue taking my high does of Vitamin C. I know that has helped me tremendously also. Thanks for the reply. :D


I am glad you were helped by statins - but how do you really know? Your cholesterol was elevated as a defense mechanism to help your body deal with something, either weak arteries, or a toxin, or other problem. As an analogy, cholesterol in the blood has similar functions to the mucous that forms in your sinus or lungs - "outside" the body. Using an anti-histamine can make people feel "cured" - no mucous - but this does not cure the underlying viral or bacterial infection. In fact, the over use of antihistamines can allow the infection to take hold and spread - leading to millions who now suffer chronic sinusitis.

So back to cholesterol, no one argues that prescription statin cholesterol-lowering drugs don't lower cholesterol. They do (except for Lp(a) - which does become elevated - see the Canadian NEJM ads). But unless you fixed the underlying problem (vitamin C will!), i.e., the reason your cholesterol was elevated in the first place, lowering cholesterol may be doing you more harm than good.

What is the symptom of high cholesterol? (Feeling good)

I've covered this in a couple of papers:

THE TRUTH ABOUT CHOLESTEROL
http://www.internetwks.com/owen/TruthChol.htm

FEEDING THE IRRATIONAL FEAR OF CHOLESTEROL http://www.internetwks.com/owen/fear.htm

_________________
Owen R. Fonorow, Orthomolecular Naturopath


Sun Oct 15, 2006 12:32 pm
Profile
Post I will have to check with my doctor
Allright, I have read your papers and I am aware of the Eades, Dr. Mindell, etc. When I go to my (new) physician I will ask her what she makes of all this. Tomorrow I will be buying 200 mg. of CoQ10 which I had planned to do anyway. I have become aware of this problem of the statin reducing the CoQ10 in the body. I am really an overgrown baby to begin with...so now I really don't want to become afraid more than I have to. I will speak to the doctor and see what she feels about my taking Lescol XL. It is really a problem though to generalize when different people have different health issues. I also take Synthroid, (had RAI in 2000), I take Atenolol and Diovan HCT. So I have hypothyroidism, high blood pressure, and cholesterol. So I really have to discuss these issues with my doctor. I thank you for your heads up about statins.


Sun Oct 15, 2006 3:34 pm
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum

Search for:
Jump to:  
Powered by phpBB © phpBB Group.
Designed by Vjacheslav Trushkin for Free Forums/DivisionCore.